Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 9, 2017, 4:38 PM CDT for Red Willow County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2017, 4:38 PM CDT (21:38 UTC)
- Expired
- Apr 9, 2017, 5:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Red Willow County, NE
The radar
The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WUUS53 KGLD 092138
SVRGLD
NEC145-092200-
/O.NEW.KGLD.SV.W.0007.170409T2138Z-170409T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
438 PM CDT SUN APR 9 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Red Willow County in southwestern Nebraska...
* Until 500 PM CDT
* At 438 PM CDT, a severe thunderstorm was located 6 miles south of
Bartley, or 19 miles east of McCook, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Bartley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4028 10019 4006 10019 4007 10035 4035 10036
4035 10020
TIME...MOT...LOC 2138Z 270DEG 39KT 4016 10026
HAIL...<.75IN
WIND...70MPH
$$
0241 follow-up statement
230
WWUS53 KGLD 092156
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
456 PM CDT SUN APR 9 2017
NEC145-092205-
/O.EXP.KGLD.SV.W.0007.000000T0000Z-170409T2200Z/
Red Willow NE-
456 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RED WILLOW COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
However gusty winds are still possible with this thunderstorm.
LAT...LON 4028 10019 4006 10019 4007 10035 4035 10036
4035 10020
TIME...MOT...LOC 2155Z 270DEG 39KT 4016 10006
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:50 PM CDT, 48 minutes earlier.
Area forecast discussion, Apr 9, 3:50 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
250 PM MDT Sun Apr 9 2017
.SHORT TERM...(This evening through Monday)
Issued at 230 PM MDT Sun Apr 9 2017
Scattered high based thunderstorms will move across southwest
Nebraska and adjacent counties of northwest Kansas through early
this evening. They have been producing wind gusts in the 50 to
60 mph range, with some isolated pea sized hail reports further
west. Environment does not change much through tonight, so not
expecting anything more than a marginal wind threat. Dew points
have been slow to fall this afternoon, and if current trends
continue will have to cancel the Red Flag early. Much dryer air
does move in behind the convection tonight, but winds will slack
off by then not to mention falling temperatures. Winds will
continue to be the main concern on Monday. Might see a period of
gusts approaching 40-45 kts Monday morning if surface can tap into
the low level jet before it moves away from the area, then
gradual diminishing winds during the afternoon. Shortwave ridging
behind the departing system will result in mostly sunny skies and
temperatures near normal.
.LONG TERM...(Monday night through Sunday)
Issued at 230 PM MDT Sun Apr 9 2017
Zonal flow aloft stretches across the Rockies and High Plains Monday
night and Tuesday as surface high pressure transitions the central
high plains region. Dry conditions are expected as high
temperatures rebound back into the lower 70s across most of the
forecast area on Tuesday. Return flow around the surface high will
bring an increase in moisture to the region with dewpoints increasing
from the lower 40s early Wednesday to the lower 50s across the
eastern sections of the forecast area. A weak short wave trough
ahead of the main trough moving into the western U.S. lifts out
across the forecast area Tuesday night with the main upper trough
moving east of Rockies and across the high plains by late Wednesday
along with an inverted surface trough that moves across the region.
As a result of these features, will see light showers developing
across mainly the eastern sections of the forecast area along and
east of the eastern Colorado border. Showers Tuesday night and
Wednesday morning are expected to transition into thunderstorms as
instability increases Wednesday afternoon with highs reaching into
the middle to upper 70s and the main upper trough approaches from
the west. Expect thunderstorms to continue across the eastern
sections during the evening and diminish after midnight Wednesday
night.
Model solutions differ somewhat on Thursday and Friday with the
ECMWF being less progressive than the GFS with the upper trough,
keeping it over the central and southern plains longer than the GFS.
If the ECMWF solution pans out, it may mean more showers and
possibly isolated thunderstorms will linger over the mainly the
eastern sections of the forecast area late Thursday and into early
Friday. Am not confident in either solution at this point, but kept
a few showers in the forecast area through Thursday as a result.
Another faster moving weak short wave trough may move across the
region by late Friday for another quick round of showers and
thunderstorms late Friday afternoon and evening mainly across the
eastern sections of the forecast area with dry conditions on
Saturday as zonal flow returns.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM MDT Sun Apr 9 2017
At KGLD...VFR expected through the TAF period. Surface winds will
increase during the mid/late afternoon behind the cold front,
possibly enhanced by thunderstorm outflow from the north.
Currently think storms will stay north of KGLD this afternoon, but
will continue to monitor. Surface winds will relax after loss of
surface heating this evening, but increase again early Monday
morning.
At KMCK...inserted a risk for an afternoon/early evening
thunderstorm as a shortwave trough moves out of Colorado. Bases
will be relatively high, with an attendant risk of a brief but
strong wind gust. Storms will move out by early evening. Surface
winds will be gusty this afternoon, relax after sunset, but
increase again early Monday morning with gusts up to 40kts
possible at that time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
CO...Red Flag Warning until 6 PM MDT this evening for COZ252>254.
NE...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...024
LONG TERM...CLT
AVIATION...024Hazardous weather outlook, Apr 9, 11:52 AM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1052 AM MDT Sun Apr 9 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1052 AM MDT Sun Apr 9 2017 /1152 AM CDT Sun Apr 9 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk for severe thunderstorms this afternoon and evening north of Interstate 70, including southwest Nebraska. Damaging wind gusts will be the main threat, with an isolated risk for hail up to the size of quarters. Critical fire weather conditions are expected across the area this afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... On Wednesday, strong to severe thunderstorms are possible across portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Apr 9, 4:03 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST PALISADE 40.35N 101.11W
04/09/2017 E80 MPH HITCHCOCK NE EMERGENCY MNGR
CALL FROM HAYS COUNTY EM WITH REPORT OF 80 MPH WINDS
GUSTS.
&&
BWARRENLocal storm report, Apr 9, 4:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 3 WNW TRENTON 40.19N 101.06W
04/09/2017 E50 MPH HITCHCOCK NE TRAINED SPOTTER
&&
BWARRENLocal storm report, Apr 9, 4:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 3 ENE TRENTON 40.20N 100.96W
04/09/2017 M55 MPH HITCHCOCK NE TRAINED SPOTTER
&&
BWARRENLocal storm report, Apr 9, 4:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 5 NNW MCCOOK 40.27N 100.66W
04/09/2017 E65 MPH RED WILLOW NE TRAINED SPOTTER
NEAR ZERO VISIBILITY IN BLOWING DUST
&&
024Local storm report, Apr 9, 4:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 2 NNW INDIANOLA 40.27N 100.43W
04/09/2017 M68 MPH RED WILLOW NE STORM CHASER
&&
TLYNCHLocal storm report, Apr 9, 4:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG MCCOOK 40.20N 100.62W
04/09/2017 RED WILLOW NE TRAINED SPOTTER
TRAINED SPOTTER CALLED AND REPORTED SHINGLES DAMAGE TO
HIS ROOF.
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:25 AM CDT | Red Flag Warning | GLD | Dundy, Hitchcock, Red Willow | 15 hr |
| Apr 9, 3:10 PM CDT | Special Weather Statement | GLD | Dundy | 35 min |
| Apr 9, 3:29 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 31 min |
| Apr 9, 3:59 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.